Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 43, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 15, 1998, 10:43 PM CDT for Calumet County, Wisconsin. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 10:43 PM CDT (03:43 UTC)
- Expired
- May 15, 1998, 11:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Calumet County, WI
The radar
The Green Bay radar (KGRB), 47 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 10:50 PM CDT | Thunderstorm Wind | Stockbridge, WI | |
| May 15, 11:15 PM CDT | Thunderstorm Wind | New Holstein, WI | |
| May 15, 11:20 PM CDT | Thunderstorm Wind | New Holstein, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 7:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -445 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 160343 RRA SVRGRB WIC015-160430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 1043 PM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALUMET COUNTY IN EAST CENTRAL WISCONSIN * UNTIL 1130 PM CDT * AT 1040 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 10 MILES WEST OF FOND DU LAC TO NEAR OSHKOSH. THE STORM WAS MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHILTON BY 1050 PM HILBERT BY 1055 PM THIS STORM CONTAINS WINDS TO 60 MPH. MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION. GB/AL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:05 PM CDT, 7 hours 38 minutes earlier.
Area forecast discussion, May 15, 3:05 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 305 PM CDT FRI MAY 15 1998 MAIN FCST CONCERN FOR TNGT CENTERS AROUND SVR WX THREAT ACROSS NE WI MAINLY DURING THE EVENING HRS. EARLY AFTERNOON SATL IMAGERY PRETTY MUCH TELLS THE STORY AS WELL- DEVELOPED CYCLONE PULLS N-NE ACROSS THE CNTRL PLAINS. UPR RDG TO OUR EAST HAS PREVENTED THIS STORM FROM MVG MUCH EAST VERSUS WHAT WAS INDICATED BY YDAS MDLS. THUS...SVR WX HAS BEEN TRACKING FROM OK NWD INTO MN. MUCH OF IL AND ERN WI HAVE WARMED IN THE MID-LVLS PROVIDING A DECENT CAP (FOR THE TIME BEING). POTENT SHRTWV ON SATL OVR THE KS-NE BORDER MOTORING TO THE N-NE ON THE HEELS OF A 90 KT MID-LVL JET. 18Z SFC ANALYSIS SHOWED CDFNT STRETCHED FROM EXTREME WRN MN SWD INTO ERN KS. A LOW PRESSURE AREA WAS MVG NWD ALONG THE FNT AND WAS SITUATED JUST NORTH OF OMA. IMPRESSIVE RISE/FALL COUPLET AND PRES FALLS WERE LOCATED OVR THE WRN HALF OF IA IN CONJUNCTION WITH THE LOW. STIFF SOUTHERLY WNDS HAVE TRANSPORTED AROUND 70 DEW PTS INTO ERN WI. MDLS HAVE COME TOGETHER WITH THE HANDLING OF THE SHRTWV AS IT TURNS NEG TILTED LTR THIS AFTERNOON INTO TNGT. WNDS FCST TO REMAIN MAINLY UNIDIRECTIONAL THUS WOULD EXPECT DOWNBURST-TYPE WNDS ALONG WITH SOME HAIL AND THE WET-BULB ZERO HT IS BLO 10K FT. SBCAPES FCST TO BE IN THE 2000-3000 J/KG RANGE OVR MY FCST AREA...HOWEVER BEST DYNAMICS TO OCCUR AHD OF SHRTWV AS IT PULLS N-NEWD INTO WRN ONTARIO. THIS LEAVES THE CDFNT TO PROVIDE THE NECESSARY LIFT FOR SVR TSTMS THIS EVENING. SQUALL LINE THE MOST LIKELY RESULT WITH BRIEF HVY RAINS. TEMPS ARE A TOUGH CALL BASED ON A MYRIAD OF CLDS OVRNGT AND TSTMS WHICH HAVE THE POTENTIAL TO BRING DOWN RAIN-COOLED AIR. WL LEAVE MIN TEMPS TNGT NR CURRENT FCST WHICH IS ACTUALLY CLOSE TO GUID. KALLAS
In the hours before
Special weather statement, May 15, 10:00 PM CDT, 43 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-511-524-525-160500-
SPECIAL WEATHER STATMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1000 PM CDT FRI MAY 15 1998
*** THIS MESSAGE IS FOR TEST PURPOSES ONLY ***
* NO SEVERE WEATHER IS OCCURRING IN THE MENTIONED AREA *
HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.
THE FOLLOWING ARE UNDER A TORNADO WATCH UNTIL 1 AM....
VILAS COUNTY...
ONEIDA COUNTY...
FOREST COUNTY...
FLORENCE COUNTY...
MARINETTE COUNTY...
LINCOLN COUNTY...
LANGLADE COUNTY...
MENOMINEE COUNTY...
OCONTO COUNTY...
DOOR COUNTY...
MARATHON COUNTY...
SHAWANO COUNTY...
PORTAGE COUNTY...
WAUPACA COUNTY...
OUTAGAMIE COUNTY...
BROWN COUNTY...
KEWAUNEE COUNTY...
WAUSHARA COUNTY...
WINNEBAGO COUNTY...
CALUMET COUNTY...
MANITOWOC COUNTY...
CENTRAL AND SOUTHERN BAY OF GREEN BAY...
NEARSHORE WATERS OF LAKE MICHIGAN FROM ROCK ISLAND TO ALGOMA...
NEARSHORE WATERS OF LAKE MICHIGAN FROM ALGOMA TO SHEBOYGAN.
THE SEVERE WEATHER WATCH HAS BEEN CANCELLED FOR...
WOOD COUNTY.
STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.Special weather statement, May 15, 10:00 PM CDT, 43 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-511-524-525-160500-
SPECIAL WEATHER STATMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1000 PM CDT FRI MAY 15 1998
*** THIS MESSAGE IS FOR TEST PURPOSES ONLY ***
* NO SEVERE WEATHER IS OCCURRING IN THE MENTIONED AREA *
HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.
THE FOLLOWING ARE UNDER A TORNADO WATCH UNTIL 1 AM....
VILAS COUNTY...
ONEIDA COUNTY...
FOREST COUNTY...
FLORENCE COUNTY...
MARINETTE COUNTY...
LINCOLN COUNTY...
LANGLADE COUNTY...
MENOMINEE COUNTY...
OCONTO COUNTY...
DOOR COUNTY...
MARATHON COUNTY...
SHAWANO COUNTY...
PORTAGE COUNTY...
WAUPACA COUNTY...
OUTAGAMIE COUNTY...
BROWN COUNTY...
KEWAUNEE COUNTY...
WAUSHARA COUNTY...
WINNEBAGO COUNTY...
CALUMET COUNTY...
MANITOWOC COUNTY...
CENTRAL AND SOUTHERN BAY OF GREEN BAY...
NEARSHORE WATERS OF LAKE MICHIGAN FROM ROCK ISLAND TO ALGOMA...
NEARSHORE WATERS OF LAKE MICHIGAN FROM ALGOMA TO SHEBOYGAN.
THE SEVERE WEATHER WATCH HAS BEEN CANCELLED FOR...
WOOD COUNTY.
STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.Special weather statement, May 15, 10:05 PM CDT, 38 minutes before
WIZ005-010>013-018>022-030-031-036>040-045-048>050-511-524-525-160500- SPECIAL WEATHER STATMENT...CORRECTED TO REMOVE TEST WORDING NATIONAL WEATHER SERVICE GREEN BAY WI 1005 PM CDT FRI MAY 15 1998 HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL AND NORTHEAST WISCONSIN. THE FOLLOWING ARE UNDER A TORNADO WATCH UNTIL 1 AM.... VILAS COUNTY... ONEIDA COUNTY... FOREST COUNTY... FLORENCE COUNTY... MARINETTE COUNTY... LINCOLN COUNTY... LANGLADE COUNTY... MENOMINEE COUNTY... OCONTO COUNTY... DOOR COUNTY... MARATHON COUNTY... SHAWANO COUNTY... PORTAGE COUNTY... WAUPACA COUNTY... OUTAGAMIE COUNTY... BROWN COUNTY... KEWAUNEE COUNTY... WAUSHARA COUNTY... WINNEBAGO COUNTY... CALUMET COUNTY... MANITOWOC COUNTY... CENTRAL AND SOUTHERN BAY OF GREEN BAY... NEARSHORE WATERS OF LAKE MICHIGAN FROM ROCK ISLAND TO ALGOMA... NEARSHORE WATERS OF LAKE MICHIGAN FROM ALGOMA TO SHEBOYGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.
Special weather statement, May 15, 10:05 PM CDT, 38 minutes before
WIZ005-010>013-018>022-030-031-036>040-045-048>050-511-524-525-160500- SPECIAL WEATHER STATMENT...CORRECTED TO REMOVE TEST WORDING NATIONAL WEATHER SERVICE GREEN BAY WI 1005 PM CDT FRI MAY 15 1998 HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL AND NORTHEAST WISCONSIN. THE FOLLOWING ARE UNDER A TORNADO WATCH UNTIL 1 AM.... VILAS COUNTY... ONEIDA COUNTY... FOREST COUNTY... FLORENCE COUNTY... MARINETTE COUNTY... LINCOLN COUNTY... LANGLADE COUNTY... MENOMINEE COUNTY... OCONTO COUNTY... DOOR COUNTY... MARATHON COUNTY... SHAWANO COUNTY... PORTAGE COUNTY... WAUPACA COUNTY... OUTAGAMIE COUNTY... BROWN COUNTY... KEWAUNEE COUNTY... WAUSHARA COUNTY... WINNEBAGO COUNTY... CALUMET COUNTY... MANITOWOC COUNTY... CENTRAL AND SOUTHERN BAY OF GREEN BAY... NEARSHORE WATERS OF LAKE MICHIGAN FROM ROCK ISLAND TO ALGOMA... NEARSHORE WATERS OF LAKE MICHIGAN FROM ALGOMA TO SHEBOYGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.
Special weather statement, May 15, 10:40 PM CDT, 3 minutes before
WIZ005-010>013-018>022-030-031-036>040-045-048>050-511-524-525-160545- SPECIAL WEATHER STATMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1040 PM CDT FRI MAY 15 1998 HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL AND NORTHEAST WISCONSIN. THE FOLLOWING ARE UNDER A TORNADO WATCH UNTIL 1 AM.... VILAS COUNTY... ONEIDA COUNTY... FOREST COUNTY... FLORENCE COUNTY... MARINETTE COUNTY... LINCOLN COUNTY... LANGLADE COUNTY... MENOMINEE COUNTY... OCONTO COUNTY... DOOR COUNTY... SHAWANO COUNTY... WAUPACA COUNTY... OUTAGAMIE COUNTY... BROWN COUNTY... KEWAUNEE COUNTY... WINNEBAGO COUNTY... CALUMET COUNTY... MANITOWOC COUNTY... CENTRAL AND SOUTHERN BAY OF GREEN BAY... NEARSHORE WATERS OF LAKE MICHIGAN FROM ROCK ISLAND TO ALGOMA... NEARSHORE WATERS OF LAKE MICHIGAN FROM ALGOMA TO SHEBOYGAN. THE SEVERE WEATHER WATCH HAS BEEN CANCELLED FOR... MARATHON COUNTY... PORTAGE COUNTY... WAUSHARA COUNTY. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.
Special weather statement, May 15, 10:40 PM CDT, 3 minutes before
WIZ005-010>013-018>022-030-031-036>040-045-048>050-511-524-525-160545- SPECIAL WEATHER STATMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1040 PM CDT FRI MAY 15 1998 HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL AND NORTHEAST WISCONSIN. THE FOLLOWING ARE UNDER A TORNADO WATCH UNTIL 1 AM.... VILAS COUNTY... ONEIDA COUNTY... FOREST COUNTY... FLORENCE COUNTY... MARINETTE COUNTY... LINCOLN COUNTY... LANGLADE COUNTY... MENOMINEE COUNTY... OCONTO COUNTY... DOOR COUNTY... SHAWANO COUNTY... WAUPACA COUNTY... OUTAGAMIE COUNTY... BROWN COUNTY... KEWAUNEE COUNTY... WINNEBAGO COUNTY... CALUMET COUNTY... MANITOWOC COUNTY... CENTRAL AND SOUTHERN BAY OF GREEN BAY... NEARSHORE WATERS OF LAKE MICHIGAN FROM ROCK ISLAND TO ALGOMA... NEARSHORE WATERS OF LAKE MICHIGAN FROM ALGOMA TO SHEBOYGAN. THE SEVERE WEATHER WATCH HAS BEEN CANCELLED FOR... MARATHON COUNTY... PORTAGE COUNTY... WAUSHARA COUNTY. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:23 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 47 min |
| May 15, 7:55 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage | 55 min |
| May 15, 8:07 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 63 min |
| May 15, 8:10 PM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 65 min |
| May 15, 8:10 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 65 min |
| May 15, 8:48 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage | 62 min |
| May 15, 9:53 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Marathon | 47 min |
| May 15, 10:12 PM CDT | Severe Thunderstorm Warning | GRB | Winnebago | 63 min |
| May 15, 10:50 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Menominee, Oconto | 65 min |
| May 15, 10:55 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Outagamie | 50 min |
| May 15, 11:12 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 58 min |
| May 15, 11:28 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Marinette | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.